Kansas, 2020

Damaging Wind in Kansas, June 3, 2020

June 3, 2020 · NWS GID · 1 event in 1 county or zone

m. and midnight CDT on this Wednesday evening, a smattering of mostly-weak thunderstorms rumbled from west-to-east across portions of this six-county North Central Kansas area, as the vast majority of severe storms in the region focused at least slightly off to the north and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 9 p.m. and midnight CDT on this Wednesday evening, a smattering of mostly-weak thunderstorms rumbled from west-to-east across portions of this six-county North Central Kansas area, as the vast majority of severe storms in the region focused at least slightly off to the north and east. However, between 10:30-11:15 p.m. CDT, one small storm cluster flared up to severe levels over Jewell County, yielding a lone ground-truth report of measured 68 MPH winds in the far northeast corner of the county near Webber. Radar also indicated that this storm might have produced severe-criteria hail over mainly central sections of the county, but there were no verifying reports. In the mid-upper levels, this was not a strongly-forced event, with the main feature consisting of a low-amplitude shortwave trough tracking east-southeast across Nebraska out of western SD over the course of the afternoon-evening. Surface features in North Central Kansas during the evening were fairly nondescript, dominated by weak high pressure and generally southerly breezes around 10 MPH or less. However, fairly steep low-mid level lapse rates were in place, as evening mesoscale analysis revealed around 2000 J/kg mixed-layer CAPE and 35 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 5:30 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 3, 5:30 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
630 PM CDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday night)
Issued at 443 PM CDT Wed Jun 3 2020

Focusing on the first 5 night/day periods in this section, BY FAR
the main concern is the tricky thunderstorm/severe weather
chances mainly for tonight, but potentially also for various
points during the Thurs-Fri time frame (although confidence in the
actual likelihood of storm development for most of the area is
very much in question beyond tonight). In other departments,
confidence is high that our continued, seasonably-hot weather
pattern continues right on through the next few days, as we
continue one of the warmest starts to June in recent memory.

Briefly covering the here-and-now as of 4 PM:
Other than a few rogue showers/weak thunderstorms that briefly
flared up late this morning in our extreme southeast CWA (Mitchell
County KS area), it's been very much as expected today with mostly
sunny skies, SLIGHTLY-cooler high temperatures than the past few
days (highs mainly 88-93) and fairly light easterly to southerly
breezes mainly around 10 MPH or less. In the mid-upper levels,
water vapor satellite and short term model data depicts broad
west-northwest flow over the Central Plains, with the main low-
amplitude shortwave trough of interest dropping east-southeast
across the SD/NE border area.

Now looking ahead forecast-wise through the next 5 periods...

This evening/tonight:
The main focus by far is the Slight Risk of severe storms for the
entire coverage area (CWA). Confidence is fairly high that most of
our CWA will remain dry/storm-free through around 7 PM, although
isolated-to-scattered activity already underway to our west-
northwest will be on a gradual approach through that time. Based
on consensus of various short term models (including HRRRV4), our
main 6-hour block of concern for severe storms pretty clearly
looks to be 7pm-1am, during which time at least isolated-scattered
storms will drift in from the west and northwest, in an
environment characterized by up to around 2000 J/kg mixed-layer
CAPE and modestly-decent deep-layer shear of 30-40 knots. This
will easily support organized multicell structures with brief
supercell characteristics possible. The big question is whether
activity remains more isolated-scattered or perhaps becomes more
widespread in the form of a larger scale complex/MCS. At the very
least, hail of quarter to golf ball size and wind gusts of 60+ MPH
are on the table, but any organized complex with a good cold pool
could easily bring 70+ MPH winds into the picture. The bottom
line: confidence is high that at least parts of the CWA will see
an active evening, but just how much of it is in question? After 1
AM and through the late-night, some strong to marginally-severe
activity could linger, but the "main show" should be over by then.
In other departments, low temps tonight are aimed low-mid 60s most
areas. Not too concerned about patchy fog formation in the wake of
storms, but suppose some limited coverage not completely out of
the question.

Thursday daytime-night:
Confidence is high that the majority of the CWA stays dry, and
this is strongly supported by NAM/HRRR solutions. Despite lack of
forcing aloft and capping trying to reign, models such as the
ECMWF are more aggressive in trying to pop late afternoon (and
potentially severe) storms mainly in our far east-northeast zones.
If anything goes, severe is possible, but agree that the overall
CHANCES of storms developing/lack of coverage support SPC
downgrading the entire CWA to only a Marginal Risk on the latest
Day 2 outlook. For the evening/overnight hours, will carry low-
confidence/slight chance PoPs across the area, as there could be a
bit better chance of hit-and-miss activity versus the late
afternoon hours. Temp-wise, based on our recent trends of slightly
under-forecasting highs, have nudged up highs Thursday a few
degrees, with mainly low-mid 90s. Winds will average 5-15 MPH from
a generally southerly to southwesterly direction.

Friday-Friday night:
As if there isn't enough uncertainty in the Day 2 storm chances,
this sentiment only grows for this Day 3 time frame. As upper
ridging starts to build aloft, odds are fairly high that most of
the CWA remains dry/storm-free. However, with continued
significant instability around, will need to watch for "mesoscale
accidents" that could potentially pop isolated severe weather.
That being said, am not overly-confident in SPCs Day 3 Marginal
Risk in our east (would expect some typical modifications as it
gets closer). Otherwise, the early-summer heat continues, with
highs perhaps just barely cooler than Thursday but still mainly
low-mid 90s for highs. Daytime breezes look to average 10-15 MPH
from the east- northeast.

.LONG TERM...(Saturday through Wednesday)
Issued at 443 PM CDT Wed Jun 3 2020

General overview of this 5-day period:
The two main stories during this time frame remain/are:

1) Temperature-wise, a pronounced cool-down from continued well-
above-average heat Saturday-Monday (highs mainly upper 80s to mid
90s), to cooler and potentially even slightly BELOW normal
readings Tues-Wed in the wake of a seasonably-strong cold front
(highs only 70s to low 80s).

2) As for rain/thunderstorm chances, the truth is that although
many of these day/night periods carry at least slight chances/PoPs
somewhere within the CWA, many of these chances most definitely
carry a medium-high degree of uncertainty, and it's just not worth
putting too much stock in them yet. See "daily details" below for
a bit more insight, but from a large-scale forcing standpoint, the
chances during the Mon night-Tues time frame look to carry the
overall-highest confidence of coming to fruition (on at least a
somewhat widespread basis). On the flip side, barring a pretty
big shift in the latest ECMWF/GFS model trends, our going
rain/thunderstorm chances for Tuesday night into Wednesday are
looking rather questionable and may ultimately need removed.

With the big points covered, will finish with some brief/day-to-
day-basics:

Saturday-Saturday night:
This is currently a dry forecast for the majority of the CWA,
which favors the latest ECMWF solution much more so than the
considerably-wetter/stormier GFS. With ridging aloft the main
influence, the main question is whether any weak forcing can
overcome warm temps aloft/capping to spark any activity. If so,
severe storms certainly appear possible. In higher-confidence
departments, this is expected to be another very warm day with
highs aimed mainly low-mid 90s, and also looks rather breezy out
of the south-southeast.

Sunday-Sun night:
This 24-hour block officially carries a dry forecast CWA-wide as
upper ridging/warm air aloft/capping looks to prevail. Another hot
and quite-breezy (windy?) day out of the south with highs aimed
mainly mid 90s.

Monday-Mon night:
This time frame marks the beginning of a pattern/temperature
change as both ECMWF/GFS are in good agreement on a large-scale
trough and associated surface cold frontal passage. The day looks
mostly dry, with better storm chances kicking in Mon night. Temp-
wise, another hot one, currently aimed low-mid 90s.

Tuesday-Wednesday:
High confidence in cooler temperatures behind the aforementioned
cold front, with highs very preliminarily aimed mid 70s north to
low 80s south, which will probably feel fairly refreshing after
the ongoing/upcoming heat between now and then. As earlier
mentioned, our currently-advertised rain chances for Tues night-
Wed are looking pretty questionable, at least by Day 7 standards.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 621 PM CDT Wed Jun 3 2020

The main aviation forecast concern will be thunderstorms in the
next 6 hours. A line of thunderstorms will move in from the west
this evening. The HRRR has a decent handle on timing and followed
that fairly close, expect it to be a 02-04z timeframe at both
terminals, with lingering precip possible after. Expect most
activity out by 06z, but have held on to VCTS until 07z as a
buffer. Winds will be variable as the storms move through and are
expected to remain variable through the overnight hours. Winds
will be southerly again tomorrow with few clouds and VFR
conditions.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Billings Wright
Hazardous weather outlook, Jun 3, 9:09 PM CST, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1009 PM CDT Wed Jun 3 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1009 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Through roughly 1 AM, a few strong to severe thunderstorms remain
possible within much of the outlook area, especially east of a
line from Greeley to Kearney Nebraska, to Plainville Kansas. The
main threats with any severe storms will be hail to around quarter
size, and wind gusts up to around 70 MPH. Localized heavy rainfall
in excess of 1 inch is also possible, but amounts this high should
be the exception. Some storm activity will likely linger past 1
AM, but by that time the threat for severe storms should be
diminished.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are a number of thunderstorm chances throughout much of
this time frame, with at least small chances somewhere within the
outlook area nearly every day and night, with the exception of
Sunday and Sunday night, which currently has a dry forecast.
Although strong to severe thunderstorms appear possible at times,
there is a significant amount of uncertainty regarding the timing
and location of any severe activity, so please be sure to keep up
with the latest forecasts.

As it currently stands, the entire outlook area is under a
Marginal Risk of severe storms late Thursday afternoon into
Thursday night. Although the coverage of storms could be very
sparse Thursday, if any do form, they could become severe and
capable of producing large hail and damaging winds.

Looking ahead into next week, some of the higher chances for
thunderstorms currently appear to focus around the Monday night
into Tuesday time frame as a cold front arrives.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may still be needed through around 1 AM to report
wind and hail.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Jun 3, 9:12 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1012 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     YORK                    40.87N 97.59W
06/03/2020                   YORK               NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS DOWNED POWER LINES
            IN YORK AND STRUCTURAL DAMAGE TO 2 HOMES
            FROM FALLEN TREES.

&&

MER
Local storm report, Jun 3, 9:16 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     HASTINGS AIRPORT        40.60N 98.43W
06/03/2020  M47 MPH          ADAMS              NE   ASOS

            PEAK NON-SEVERE WIND GUST AT KHSI.

&&

PFANNKUCH
Special weather statement, Jun 3, 9:21 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
1021 PM CDT Wed Jun 3 2020

NEZ039>041-046-047-040345-
Valley NE-Nance NE-Howard NE-Greeley NE-Sherman NE-
1021 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...SOUTHWESTERN
NANCE...SOUTHEASTERN VALLEY...NORTHEASTERN SHERMAN AND NORTHERN
HOWARD COUNTIES UNTIL 1045 PM CDT...

At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Scotia to 6 miles northeast of Cotesfield to
near Wolbach. Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scotia, North Loup, Wolbach, Cotesfield and Cushing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4146 9821 4127 9821 4129 9827 4139 9827
      4139 9829 4129 9829 4129 9833 4134 9884
      4153 9888 4154 9849
TIME...MOT...LOC 0321Z 284DEG 29KT 4146 9874 4140 9853 4136 9832

Fay
Local storm report, Jun 3, 9:24 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1024 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     2 ENE FAIRMONT          40.65N 97.56W
06/03/2020  M54 MPH          FILLMORE           NE   PUBLIC

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, Jun 3, 9:26 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1026 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     WACO                    40.90N 97.45W
06/03/2020  M78 MPH          YORK               NE   MESONET

&&

JMBW
Local storm report, Jun 3, 9:32 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1032 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             NORTH LOUP              41.50N 98.77W
06/03/2020  E0.88 INCH       VALLEY             NE   EMERGENCY MNGR

            EM REPORTS DIME TO NICKEL SIZE HAIL IN NORTH
            LOUP.

&&

MER

The radar

The Grand Island radar (KUEX), 59 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
June 3, 9:49 PM CST
Where
Jewell County, 5 mi ENE of Webber
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.958, -97.943

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902856.